Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 20, NWS Wilmington, OH

June 14, 2003Butler County, Hamilton County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 14, 2003, 6:42 PM EDT for Butler County, Hamilton County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2003, 6:42 PM EDT (22:42 UTC)
Expired
Jun 14, 2003, 8:45 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Butler County, OH, Hamilton County, OH

The radar

The Cincinnati radar (KILN), 64 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 142243
FFWILN
OHC017-061-150045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
642 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN OHIO...
  HAMILTON COUNTY IN OHIO...

* UNTIL 845 PM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN WAS FALLING ACROSS
  NORTHERN HAMILTON AND SOUTHERN BUTLER COUNTIES. RADAR ESTIMATES
  THAT SOME LOCATIONS HAVE RECEIVED IN EXCESS OF 2 INCHES SINCE 
  530 PM. AN ADDITIONAL 1 TO 1 1/2 INCHES CAN BE EXPECTED THROUGH 8 
  PM AS SHOWERS AND THUNDERSTORMS SLOWLY MOVE NORTH AND WEAKEN.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  BLUE ASH...
  FAIRFIELD...
  HARRISON...
  MOUNT HEALTHY...
  ROSS...
  SHARONVILLE...
  SPRINGDALE...
  WYOMING...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.
1 follow-up statement
000 
WGUS71 KILN 150018
FFSILN
OHC017-061-150045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
816 PM EDT SAT JUN 14 2003

...A FLASH FLOOD WARNING CONTINUES FOR BUTLER AND HAMILTON COUNTIES
UNTIL 845 PM EDT...

AT 816 PM EDT...RADAR INDICATED SHOWERS AND ISOLATED THUNDERSTORMS 
CONTINUING ACROSS MUCH OF SOUTHERN BUTLER AND NORTHERN HAMILTON 
COUNTIES. THE HEAVIEST RAIN WAS OCCURRING JUST TO THE WEST OF 
HAMILTON WHERE RADAR ESTIMATED IN EXCESS OF 3 INCHES HAD FALLEN 
SINCE 7 PM EDT.

SPOTTERS AND PUBLIC OFFICIALS HAVE REPORTED FLOODING IN FAR NORTHERN 
HAMILTON COUNTY AROUND PLEASANT RUN AND ALSO IN BUTLER COUNTY FROM 
ROSS TOWARDS MILLVILLE. MANY ROADS HAVE BEEN CLOSED WITH 
VEHICLES...HOMES AND BUSINESSES BEING FLOODED.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  FAIRFIELD...
  HAMILTON...
  HARRISON...
  ROSS...
  SPRINGDALE...

EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER
SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT
ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:26 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 14, 3:26 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
326 PM EDT SAT JUN 14 2003

SURFACE FRONT APPEARS TO BE RUNNING FROM NR CVG-CHILLICOTHE ATTM.
SCATTERED CONVECTION IS DEVELOPING ON EITHER SIDE OF THE FRONT...BUT
BETTER ORGANIZED ON THE SOUTHSIDE.  RUC SHOWS WEAK MID LEVEL VORT
SHIFTS FROM WESTERN KY TO ERN KY BETWEEN 18Z AND 00Z.  QUESTION IS
HOW MUCH THIS WILL ENHANCE CONVECTION. ETA AND AVN ARE SLOWER AND
LESS AGGRESSIVE THAN NGM IN PUSHING FRONT SOUTH OF THE FA. FRONT
MAKES IT SOUTH OF FA BY 06Z.  WILL KEEP MENTION OF PCPN IN THE
SOUTHERN THIRD FOR THE FIRST PART OF TONIGHT.

UPPER FLOW REMAINS WEAK OF THE SEVERAL DAYS.  ALTHOUGH AIR MASS
NORTH OF FRONT ISNT EXTREMELY STABLE...FEEL THAT THE MODELS ARE
PRODUCING TOO MUCH QPF NORTH OF THE FRONT.

VORT DROPS OUT OF UPPER MISSISSIPPI VALLEY MONDAY AND INTO IL BY TUE
MORNING....THEN EJECTS UP THE OHIO RIVER VALLEY DURING MID WEEK.  DO
RECEIVE UPPER SUPPORT FROM THE SYSTEM UNTIL MID WEEK...SO WILL KEEP
THE FORECAST DRY SUNDAY INTO TUESDAY.

MAV MOS CONTINUES TO LOOK TO COOL...SO WILL CONTINUE WITH CURRENT
FORECAST.

CLEMISILN OUT SHORTLY.

.ILN...NONE.

SITES
Hazardous weather outlook, Jun 14, 5:43 AM EDT, 12 hours 59 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
543 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. SOME
OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. THIS MAY RESULT
IN ISOLATED FLOODING PROBLEMS...ESPECIALLY ALONG AND TO THE
SOUTHEAST OF INTERSTATE 71.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 14, 6:23 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
623 PM EDT SAT JUN 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    FAYETTEVILLE              OH   FLASH FLOOD
06/14/03   BROWN                          SR 68 AND MC MULLEN RD
                                          CLOSED. ROUTE 131 COVERED
                                          WITH WATER IN PLACES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

JF

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:53 PM EDTFlash Flood WarningILNBrown112 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.